Nebraska, 2024Tornadoes and Damaging Winds in Nebraska, July 1, 2024
July 1, 2024 · NWS GID · 10 events in 5 counties and zones
An upper level trough was moving over Nebraska from the west. A warm front was present near the Kansas/Nebraska border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- $1.0 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving over Nebraska from the west. A warm front was present near the Kansas/Nebraska border. Warm, moist air was on the east side of the warm front with hot, drier conditions on the west side of the front. CAPE, wind shear, and instability were high along and to the south of the front. A surface trough was also across the area which enhanced atmospheric lift.
Storms developed across northwest Kansas into southern Nebraska during the early to mid afternoon hours. These storms moved eastward into south central Nebraska during the early evening hours and one storm began impacting the local area by producing a 58 mph wind gust in Furnas County. This same storm ended up producing a tornado about 15 minutes later in Furnas County. This storm moved northeastward and produced another tornado in Kearney County over an hour later. Both tornadoes were rated an EFU due to lack of quality damage indicators in the area. The storms in the area produced severe wind gusts and ended with the strongest wind gust of the day of 78 mph in Fillmore County after 10 PM CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 3:44 PM CST, 51 minutes earlier. Its key messages:
- Scattered severe storms are expected to develop this afternoon, with all forms of severe weather possible. These storms should eventually merge this evening with a transition to mainly a wind threat after dark. Areas north and east of the Tri-cities could see rainfall totals of 2 to 4 inches resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of the warm front this afternoon, and should fill in northward across much of the remaining advisory area over the next few hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures to the area Tuesday, slowly crossing the local area through the daytime hours. A few strong to severe storms will be possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high temperatures ranging from the upper 70s to the north and mid to upper 80s across north central Kansas. Dry weather is expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances for precipitation expected through the remainder of the forecast period.
Area forecast discussion, Jul 1, 3:44 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
444 PM CDT Mon Jul 1 2024
.KEY MESSAGES...
- Scattered severe storms are expected to develop this
afternoon, with all forms of severe weather possible. These
storms should eventually merge this evening with a transition
to mainly a wind threat after dark. Areas north and east of
the Tri-cities could see rainfall totals of 2 to 4 inches
resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of
the warm front this afternoon, and should fill in northward
across much of the remaining advisory area over the next few
hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures
to the area Tuesday, slowly crossing the local area through
the daytime hours. A few strong to severe storms will be
possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which
could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high
temperatures ranging from the upper 70s to the north and mid
to upper 80s across north central Kansas. Dry weather is
expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances
for precipitation expected through the remainder of the
forecast period.
&&
.DISCUSSION...
Issued at 326 PM CDT Mon Jul 1 2024
A warm front is lifting north across the region this afternoon.
Ahead of this front, low clouds and stratus have held
temperatures down in the 70s, while temperatures have spiked to
the south, with heat index values climbing above 100 the past
couple of hours across north central Kansas. Where skies have
remained clear, instability has grown the past few hours, and a
few storms are starting to develop across northwestern Kansas.
Given the shear associated with the warm front, these storms
could rapidly turn severe as they reach our area, and a tornado
watch is now in effect for all of south central Nebraska
through 10 PM. Later in the evening, as the storms merge and
develop into a line, expect the threat to transition to strong
winds, with thunderstorm wind gusts up to 70 mph possible with
the stronger storms.
In addition to the chance for severe weather this evening, some
models have a secondary cluster of thunderstorms developing
across the Panhandle of Nebraska with a cold front and crossing
the area overnight, with the focus of the heaviest precipitation
mainly east of the Tri-Cities. If this develops, these areas
could see some significant rainfall totals of 2 to 4 inches from
these multiple rounds of precipitation, potentially resulting
in localized flooding, and flood watch is also in effect for
several Nebraska counties mainly east of Highway 281 from 7 PM
this evening through 7 AM Tuesday morning.
As the aforementioned cold front stretches across the southern
portions of our area on Tuesday, could see additional storm
development mainly southeast of the Tri-Cities during the
afternoon hours, some of which will have the potential to be
strong to severe. This front should then sag further south on
Wednesday, with an upper level disturbance forecast to impact
the local area Wednesday night. This could bring some fairly
widepsread precipitation to the area again Wednesday night,
along with a small potential for some severe weather, especially
for areas west of Highway 281.
Thereafter the upper level flow will remain fairly active...with
multiple disturbances embedded in seasonably cool northwesterly
flow impacting the local area through next weekend. This will
result in generally near to below normal temperatures each
afternoon along with off and on again small chances for addition
thunderstorm activity.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1231 PM CDT Mon Jul 1 2024
For KGRI/KEAR Airports:
Low level stratus can be seen eroding across north central
Kansas early this afternoon on satellite imagery. This trend is
forecast to continue over the next few hours, with improving
conditions at both terminals anticipated by 01/21Z-01/22Z. As
conditions improve, thunderstorms are expected to develop
west/southwest of the terminals, spreading east during the late
afternoon through evening hours. While both terminals will
likely be impacted by a period of +TSRAs along with the
potential for some strong thunderstorm wind gusts and even
severe weather, kept only a mention of a VCTS for the time
being and will need to amend TAFs to include the stronger storms
once they develop and timing becomes more clear. Contemplated a
6 hour period of LLWS at the terminals after midnight, but
ultimately opted to disregard as the agreement was not great in
model data and confidence was low. Thunderstorm chances should
shift east and diminish at the terminals around 02/07-08Z...with
a shift to northerly winds anticipated behind a cold front
during the morning hours Tuesday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ072-082-083.
Flood Watch from 7 PM CDT this evening through Tuesday morning
for NEZ040-041-047>049-063-064.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Rossi
AVIATION...RossiHazardous weather outlook, Jul 1, 11:22 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1222 PM CDT Mon Jul 1 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021730-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1222 PM CDT Mon Jul 1 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Late this afternoon and evening, mainly between 5pm and midnight,
nearly the entire area will be under at least a small chance for
severe storms, with the threat overall-greater in Nebraska
counties than Kansas counties. Hail to the size of golf balls,
damaging wind gusts of 60 to 70 MPH, and perhaps a few tornadoes
are all possible. Although the threat for severe storms should
largely wane by midnight, scattered weaker storms could continue
well into the night.
In addition to the chance for severe weather, heavy rainfall will
impact portions of the area, with isolated rainfall totals of 2 to
4 inches possible for areas generally northeast of the Nebraska
tri-cities, which could see multiple rounds of thunderstorms. As
a result, a flood watch is in effect starting at 7 PM. Please see
the latest flood watch product for additional information.
Turning to heat concerns:
Areas along and south of the Kansas, Nebraska state line will
become quite hot this afternoon, with heat index values of at
least 100 to 105 degrees. As a result, a Heat Advisory will be in
effect from 1 to 8 PM for all area Kansas counties, along with
Gosper, Furnas and Harlan counties in Nebraska.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
On Tuesday, at least spotty, and mainly weak thunderstorms will
be possible almost anywhere in the outlook area. However, there
is at least a Marginal Risk that a few severe storms could
develop along a cold front in far southeast portions of the area,
affecting counties such as Thayer, Jewell and Mitchell.
Marginally severe hail and wind are the primary threats. These
extreme southeast parts of the area may also experience another
day with heat indices of 100 to 105 degrees along and just ahead
of the cold front.
Between Wednesday and Saturday, intermittent thunderstorm chances
continue for various parts of the area, including at least low
chances for Thursday, Independence Day, mainly in the morning.
Some of the thunderstorms Wednesday evening and overnight could
be strong to severe, particularly along and west of Highway 183.
.SPOTTER INFORMATION STATEMENT...Please report any instances of
large hail, strong wind gusts over 50 MPH, tornadoes, heavy
rainfall in excess of 3 inches, or flooding that may occur today
and tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Special weather statement, Jul 1, 4:03 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
503 PM CDT Mon Jul 1 2024
NEZ072-082-012230-
Gosper NE-Furnas NE-
503 PM CDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSPER AND FURNAS
COUNTIES THROUGH 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bartley, or 15 miles east of McCook, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cambridge around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4059 9998 4043 9983 4000 9971 4000 10019
TIME...MOT...LOC 2203Z 240DEG 31KT 4020 10033
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThunderstorm Wind, Furnas
- When
- July 1, 4:35 PM CST
- Where
- Furnas County, 6.12 mi SSE of Holbrook
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.220, -99.970
A wind gust of 58 MPH was measured by a mesonet station located six miles south-southeast of Holbrook.
Thunderstorm Wind, Furnas
- When
- July 1, 4:45 PM CST
- Where
- Furnas County, 0.69 mi S of Beaver City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 40.140, -99.830
Wind gusts estimated to be near 60 MPH resulted in isolated tree damage in Beaver City.
Tornado, Furnas
- When
- July 1, 4:51 PM CST
- Where
- Furnas County, 2.78 mi NNE of Beaver City
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.188, -99.814
This tornado was a brief touchdown reported by storm chasers. No rating nor wind speed was assigned due to the lack of quality damage indicators in the area. The location was estimated based off of video and photos.
Thunderstorm Wind, Phelps
- When
- July 1, 5:30 PM CST
- Where
- Phelps County, 5.95 mi WNW of Atlanta
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.390, -99.580
A wind gust of 61 MPH was measured by a mesonet station located six miles west-northwest of Atlanta.
Thunderstorm Wind, Phelps
- When
- July 1, 5:35 PM CST to 5:55 PM CST
- Where
- Phelps County, 4.28 mi SSW of Holdrege to Holdrege Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 40.390, -99.390
Peak wind gusts were estimated to be around 70 MPH, with measured gusts of 66 MPH from a mesonet station located three miles south-southwest of Holdrege and 60 MPH from the Holdrege Airport AWOS. The strongest winds were south-southwest of Holdrege, where a number of irrigation pivots were flipped, a flag pole was bent at a home, and minor tree damage was noted.
Thunderstorm Wind, Kearney
- When
- July 1, 5:55 PM CST to 6:00 PM CST
- Where
- Kearney County, 1.72 mi WSW of Axtell to 0.87 mi NE of Axtell
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.470, -99.150
Peak wind gusts were estimated to be around 75 MPH, with one measured gust of 66 MPH from a mesonet station located two miles southwest of Axtell. These wind gusts caused widespread tree damage in Axtell, with several large branches downed and some trees split in two. One portion of a split tree landed on a garage. Another home suffered minor damage as well as fence damage.
Tornado, Kearney
- When
- July 1, 6:07 PM CST
- Where
- Kearney County, 3.68 mi SSE of Axtell
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.435, -99.082
This tornado was a brief touchdown reported by storm chasers and an off-duty NWS employee. No rating nor wind speed was assigned due to the lack of quality damage indicators in the area. The location was based off of video and photos.
Thunderstorm Wind, Kearney
- When
- July 1, 6:12 PM CST
- Where
- Kearney County, Minden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.500, -98.950
Wind gusts estimated to be near 60 MPH resulted in scattered downed tree limbs in Minden, the largest being up to six inches in diameter.
Thunderstorm Wind, Adams
- When
- July 1, 7:48 PM CST
- Where
- Adams County, 3.15 mi E of Hastings
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.580, -98.320
A wind gust of 59 MPH was measured by a mesonet station located four miles east-southeast of Hastings.
Thunderstorm Wind, Fillmore
- When
- July 1, 9:23 PM CST
- Where
- Fillmore County, 3.49 mi N of Milligan
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.550, -97.390
A wind gust of 78 MPH was measured by a mesonet station located three miles north of Milligan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 1 to 31, 2024$100 million · 1 event
- Heat in Nevada, July 1, 20241 death · 1 event
- Rip Current in Illinois, July 1, 20241 death · 1 event
- Excessive Heat in Oklahoma, July 1 to 4, 202415 injured · 22 events
- Excessive Heat and Heat in Texas, July 1 to 4, 202410 injured · 49 events
- Heat in Oklahoma, July 1 to 4, 2024116 events
- Tornadoes and Flash Flooding in Nebraska, July 1 to 8, 2024$200,000 · EF1 · 25 events
- Flooding in Wisconsin, July 1 to 15, 2024$730,000 · 4 events
- Damaging Winds and High Wind in Kansas, July 1, 2024$100,000 · 78 kt wind · 6 events
- Flooding in Minnesota, July 1 to 12, 2024$85,000 · 5 events
- Flooding in Iowa, July 1 to 17, 2024$41,000 · 3 events
- Excessive Heat in Oklahoma, July 1 to 4, 202432 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193779, 1193780, 1193775, 1193783, 1193784, 1193788, 1193774, 1193793, 1193795, 1193796.